Alert archive / Utah / Flash Flood Warnings in 2015

Flash Flood Warning 4, NWS Salt Lake City, UT

May 24, 2015Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at May 24, 2015, 1:53 PM MDT for Kane County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2015, 1:53 PM MDT (19:53 UTC)
Expired
May 24, 2015, 5:45 PM MDT
In force
4 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 148 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.9 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

079 
WGUS55 KSLC 241953
FFWSLC
UTC025-242345-
/O.NEW.KSLC.FF.W.0004.150524T1953Z-150524T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
153 PM MDT SUN MAY 24 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN KANE COUNTY IN UTAH...

* UNTIL 545 PM MDT
    
* AT 150 PM MDT...DOPPLER RADAR INDICATED SEVERAL THUNDERSTORMS 
  PRODUCING HEAVY RAIN OVER EASTERN KANE COUNTY. 

* FLASH FLOODING IS EXPECTED IN THESE AREAS INCLUDING WAHWEAP...WARM 
  CREEK...LAST CHANCE AND CROTON CANYON DRAINAGES AS WELL AS OTHER 
  NORMALLY DRY WASHES AND SLOT CANYONS IN EASTERN KANE COUNTY. 

* SEEK HIGHER GROUND IF IN THESE AREAS. TRAINED SPOTTERS HAVE 
  REPORTED VERY HEAVY RAINFALL IN THESE AREAS THAT WILL LEAD TO 
  FLASH FLOODING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3718 11188 3728 11187 3753 11120 3746 11094
      3731 11084 3728 11087 3723 11087 3713 11094
      3711 11112 3708 11114 3711 11118 3707 11120
      3706 11130 3700 11143 3700 11156

$$

CRK
1 follow-up statement
301 
WGUS75 KSLC 242133
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
333 PM MDT SUN MAY 24 2015

UTC025-242345-
/O.CON.KSLC.FF.W.0004.000000T0000Z-150524T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
333 PM MDT SUN MAY 24 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR
EASTERN KANE COUNTY...

AT 330 PM MDT...TRAINED WEATHER SPOTTERS REPORTED THUNDERSTORMS 
PRODUCING HEAVY RAIN IN EASTERN KANE COUNTY EARLIER IN THE 
AFTERNOON. ADDITIONAL THUNDERSTORMS HAVE DEVELOPED OVER THE 
HEADWATERS OF LAST CHANCE AND WARM CREEKS. 

FLASH FLOODING REMAINS LIKELY ACROSS THE AREA INCLUDING THE  
WAHWEAP...LAST CHANCE AND WARM CREEK DRAINAGES AS WELL AS CROTON 
CANYON. ADDITIONAL SMALL STREAMS...DRY WASHES AND SLOT CANYONS 
ACROSS EASTERN KANE COUNTY ARE AT RISK OF FLASH FLOODING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN. DRY
WASHES...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

&&

LAT...LON 3718 11188 3728 11187 3753 11120 3746 11094
      3731 11084 3728 11087 3723 11087 3713 11094
      3711 11112 3708 11114 3711 11118 3707 11120
      3706 11130 3700 11143 3700 11156

$$

CRK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at May 24, 10:13 AM MDT, 3 hours 40 minutes earlier.

Area forecast discussion, May 24, 10:13 AM MDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1013 AM MDT SUN MAY 24 2015

.SYNOPSIS...A COOL AND MOIST NORTHERLY FLOW WILL REMAIN ACROSS
THE REGION THROUGH THIS EVENING. HIGH PRESSURE WILL SLIDE EAST
ACROSS UTAH LATE TONIGHT THROUGH TUESDAY...FOLLOWED BY THE NEXT
PACIFIC STORM SYSTEM TO IMPACT MAINLY THE NORTHERN GREAT BASIN
MIDWEEK.

&&

.DISCUSSION...THE UPPER LOW POSITIONED OVER SOUTH-CENTRAL WYOMING
THIS MORNING WILL CONTINUE ON A SLOW EASTWARD TRACK TOWARDS THE
CENTRAL PLAINS STATES TODAY. THE STILL COOL AND MOIST AIR MASS IN
PLACE OVER THE REGION WILL KEEP THINGS PRIMED FOR SCATTERED
CONVECTION AREA-WIDE THROUGH AT LEAST THIS EVENING. WEAK HIGH
PRESSURE ALOFT WILL SLIDE WEST-TO-EATS ACROSS THE GREAT BASIN LATE
TONIGHT THOUGH TUESDAY.

THE POSITION OF THE UPPER LOW A BIT FURTHER TO THE NORTH IN
WYOMING WILL ALLOW WEAK SHORTWAVES ROTATING AROUND THE PARENT LOW
TO TRACK SOUTH ACROSS ALL OF UTAH THROUGH EARLY THIS EVENING.
THESE DYNAMIC FEATURES WILL REMAIN RATHER SUBTLE...EVEN IN THE
WATER VAPOR IMAGERY...BUT WILL SUPPLY SUFFICIENT DYNAMIC LIFT IN
THIS FAVORABLE AIR MASS FOR SHOWERS/ISOLATED THUNDERSTORMS JUST
ABOUT ANYWHERE IN THE FORECAST AREA THROUGH THIS EVENING. DEEP
CONVECTION OUTSIDE OF MAYBE NORTHEAST UTAH WILL STRUGGLE TO
DEVELOP TODAY AS THE MID-LEVELS HAVE WARMED SLIGHTLY AND 700-400MB
SHEAR REMAINS WEAK.

PRECIP WILL WIND DOWN LATE TONIGHT AS THE UPPER LOW DRIFTS OFF
INTO THE PLAINS STATES AND WEAK HIGH PRESSURE ALOFT MOVES INTO THE
GREAT BASIN FROM THE WEST. TERRAIN-BASED CONVECTION SHOULD FIRE
UP AGAIN MONDAY...THOUGH SUSPECT THAT PRECIP WILL BE SOMEWHAT
LIMITED IN AREAL COVERAGE WITH THE UPPER RIDGE MOVING THROUGH THE
STATE.

THE UPPER LOW MOVING INTO THE PACIFIC NORTHWEST/NORTHERN ROCKIES
FOR TUESDAY/WEDNESDAY WILL BRING A CYCLONIC WEST-SOUTHWEST FLOW TO
THE NORTHERN/CENTRAL GREAT BASIN MIDWEEK. IMPACTS IN TERMS OF
SHOWERS/STORMS WILL LIKELY BE LIMITED TO THE NORTHERN HALF OF THE
FORECAST AREA...WITH WARMER AND BREEZY CONDITIONS FOR THE SOUTH.

ISSUED AN EARLIER UPDATE TO BRING SHOWERS/STORMS IN A BIT EARLIER
ACROSS NORTHERN UTAH TODAY. REMAINDER OF THE FORECAST LOOKS FINE
AT THIS TIME.

&&

.AVIATION...WINDS AT THE SLC TERMINAL ARE EXPECTED TO REMAIN
NORTHERLY THROUGH 03Z THEN SHIFT BACK TO SOUTHEAST. ALTHOUGH THERE
IS A 20 PERCENT CHANCE WINDS MAY SWITCH BACK TO SOUTHEAST THROUGH
17Z THE WINDS WILL BE LIGHT. SHOWERS WILL BE IN THE VICINITY MAINLY
THROUGH ABOUT 20Z WITH CIGS OSCILLATING BETWEEN 5500 AND 7000 FT
AGL. AFT 20Z...CIGS WILL LIKELY REMAIN AT OR ABOVE 7000 FT AGL.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...CONGER
AVIATION...STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 23, 9:44 PM MDT, 16 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
944 PM MDT SAT MAY 23 2015

UTZ001>016-019>021-517-518-WYZ021-241300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
944 PM MDT SAT MAY 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

PRECIPITATION WILL CONTINUE MANLY ACROSS SOUTHERN UTAH OVERNIGHT.
SNOW LEVELS WILL REMAIN IN THE 8000 TO 9000 FOOT RANGE...HOWEVER
MAY BRIEFLY LOWER WITHIN AREAS OF HEAVIER PRECIPITATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AT TIMES ACROSS THE
OUTLOOK AREA THROUGHOUT THE HOLIDAY WEEKEND AND INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:44 PM MDTSpecial Weather StatementSLCTooele46 min
May 24, 5:22 PM MDTFlash Flood WarningSLCKane, Washington3 hr
May 24, 5:38 PM MDTFlash Flood WarningSLCKane3 hr

Nearby

Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.